Alert archive / North Dakota / Dense Fog Advisories in 2012

Dense Fog Advisory 21, NWS Bismarck, ND

December 13, 201211 counties in North Dakota

NWS Bismarck, ND issued this dense fog advisory at Dec 13, 2012, 6:58 PM MST for 11 counties in North Dakota. It took effect at Dec 13, 2012, 8:00 PM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2012, 6:58 PM MST (01:58 UTC)
In effect from
Dec 13, 2012, 8:00 PM MST
Expired
Dec 14, 2012, 11:00 AM MST
In force
15 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WWUS73 KBIS 140158
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CST THU DEC 13 2012

...DENSE FOG TONIGHT OVER MUCH OF WESTERN NORTH DAKOTA...

.DENSE FOG HAS DEVELOPED OVER SOUTHWEST NORTH DAKOTA AND WILL
CONTINUE TO SPREAD NORTH TOWARDS THE CANADIAN BORDER. EXPECT
VISIBILITIES UNDER A QUARTER MILE FROM BOWMAN AND HETTINGER... 
NORTH THROUGH BEACH AND DICKINSON...TO WATFORD CITY...WILLISTON 
AND CROSBY. ROADS AND SIDEWALKS MAY BECOME SLIPPERY AS FOG FREEZES
ON SURFACES.

USE YOUR LOW BEAM HEADLIGHTS AND ALLOW EXTRA TRAVEL TIME IF YOU
ARE TRAVELING IN WESTERN NORTH DAKOTA TONIGHT THROUGH FRIDAY
MORNING. 

NDZ001-009-017-018-031>033-040-041-043-044-141000-
/O.NEW.KBIS.FG.Y.0021.121214T0300Z-121214T1800Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
KILLDEER...BEACH...MEDORA...DICKINSON...MARMARTH...MOTT...
BOWMAN...HETTINGER
758 PM CST THU DEC 13 2012 /658 PM MST THU DEC 13 2012/

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST /11 AM MST/ FRIDAY. 

* VISIBILITY...WIDESPREAD VISIBILITIES OF A QUARTER MILE OR LESS.

* IMPACTS...LOW VISIBILITIES AND POSSIBLE SLICK CONDITIONS WITH
  FOG FREEZING ON ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL BE REDUCED TO LESS
THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE
VEHICLE AHEAD OF YOU. BE ESPECIALLY CAREFUL AT RAILROAD CROSSINGS
AND NEAR CROSSWALKS.

&&

$$
TWH
5 follow-up statements
368 
WWUS73 KBIS 140357
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CST THU DEC 13 2012

...DENSE FOG TONIGHT AND FRIDAY MORNING OVER MUCH OF WESTERN
NORTH DAKOTA...

.DENSE FOG HAS DEVELOPED OVER SOUTHWEST NORTH DAKOTA AND WILL
CONTINUE TO SPREAD NORTH TOWARDS THE CANADIAN BORDER. EXPECT
VISIBILITIES UNDER A QUARTER MILE FROM BOWMAN AND HETTINGER...
NORTH THROUGH BEACH AND DICKINSON...TO WATFORD CITY...WILLISTON
AND CROSBY. ROADS AND SIDEWALKS MAY BECOME SLIPPERY AS FOG
FREEZES ON SURFACES.

USE YOUR LOW BEAM HEADLIGHTS AND ALLOW EXTRA DRIVING TIME IF YOU
ARE TRAVELING IN WESTERN NORTH DAKOTA TONIGHT THROUGH FRIDAY
MORNING.

NDZ001-009-017-018-031>033-040-041-043-044-141200-
/O.CON.KBIS.FG.Y.0021.000000T0000Z-121214T1800Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
KILLDEER...BEACH...MEDORA...DICKINSON...MARMARTH...MOTT...
BOWMAN...HETTINGER
957 PM CST THU DEC 13 2012 /857 PM MST THU DEC 13 2012/

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ FRIDAY...

* VISIBILITY...WIDESPREAD VISIBILITIES OF A QUARTER MILE OR LESS.

* IMPACTS...LOW VISIBILITIES AND POSSIBLE SLICK CONDITIONS WITH 
  FOG FREEZING ON ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL BE REDUCED TO LESS
THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE
VEHICLE AHEAD OF YOU. BE ESPECIALLY CAREFUL AT RAILROAD CROSSINGS
AND NEAR CROSSWALKS.

&&

$$
TWH
301 
WWUS73 KBIS 140907
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
307 AM CST FRI DEC 14 2012

...DENSE FOG THROUGH FRIDAY MORNING OVER MOST OF WESTERN NORTH DAKOTA...

.DENSE FOG WILL CONTINUE ACROSS MOST OF WESTERN NORTH DAKOTA THROUGH
FRIDAY MORNING. EXPECT VISIBILITIES UNDER A QUARTER MILE FROM BOWMAN
TO DICKINSON...TO WATFORD CITY...STANLEY...TIOGA...WILLISTON AND CROSBY.
ROADS AND SIDEWALKS MAY BECOME SLIPPERY AS FOG FREEZES ON SURFACES.

USE YOUR LOW BEAM HEADLIGHTS AND ALLOW EXTRA DRIVING TIME IF YOU
ARE TRAVELING IN WESTERN NORTH DAKOTA THROUGH FRIDAY MORNING.

NDZ001-009-017-018-031>033-040-041-043-044-141715-
/O.CON.KBIS.FG.Y.0021.000000T0000Z-121214T1800Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
KILLDEER...BEACH...MEDORA...DICKINSON...MARMARTH...MOTT...
BOWMAN...HETTINGER
307 AM CST FRI DEC 14 2012 /207 AM MST FRI DEC 14 2012/

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...

* VISIBILITY...WIDESPREAD VISIBILITIES OF A QUARTER MILE OR LESS.

* IMPACTS...LOW VISIBILITIES AND POSSIBLE SLICK CONDITIONS WITH 
  FOG FREEZING ON ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL BE REDUCED TO LESS
THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE
VEHICLE AHEAD OF YOU. BE ESPECIALLY CAREFUL AT RAILROAD CROSSINGS
AND NEAR CROSSWALKS.

&&

$$

KS/TWH
741 
WWUS73 KBIS 141307
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
707 AM CST FRI DEC 14 2012

...DENSE FOG THROUGH THIS MORNING OVER MOST OF WESTERN NORTH
DAKOTA...

.DENSE FOG WILL CONTINUE ACROSS MOST OF WESTERN NORTH DAKOTA
THROUGH FRIDAY MORNING. EXPECT VISIBILITIES UNDER A QUARTER MILE
FROM BOWMAN TO DICKINSON...TO WATFORD CITY...STANLEY...TIOGA...
WILLISTON AND CROSBY. ROADS AND SIDEWALKS MAY BECOME SLIPPERY AS
FOG FREEZES ON SURFACES.

USE YOUR LOW BEAM HEADLIGHTS AND ALLOW EXTRA DRIVING TIME IF YOU
ARE TRAVELING IN WESTERN NORTH DAKOTA THROUGH FRIDAY MORNING.

NDZ001-009-017-018-031>033-040-041-043-044-141800-
/O.CON.KBIS.FG.Y.0021.000000T0000Z-121214T1800Z/
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...WATFORD CITY...
KILLDEER...BEACH...MEDORA...DICKINSON...MARMARTH...MOTT...
BOWMAN...HETTINGER
707 AM CST FRI DEC 14 2012 /607 AM MST FRI DEC 14 2012/

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* VISIBILITY...WIDESPREAD VISIBILITIES OF A QUARTER MILE OR LESS.

* IMPACTS...LOW VISIBILITIES AND POSSIBLE SLICK CONDITIONS WITH 
  FOG FREEZING ON ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL BE REDUCED TO LESS
THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE
VEHICLE AHEAD OF YOU. BE ESPECIALLY CAREFUL AT RAILROAD CROSSINGS
AND NEAR CROSSWALKS.

&&

$$
599 
WWUS73 KBIS 141547
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CST FRI DEC 14 2012

...DENSE FOG THROUGH THIS MORNING OVER NORTHWESTERN NORTH DAKOTA...

.DENSE FOG WILL CONTINUE ACROSS MOST OF NORTHWESTERN NORTH DAKOTA
THROUGH THE REMAINING MORNING HOURS. EXPECT VISIBILITIES UNDER A
QUARTER MILE FROM WILLISTON TO TIOGA TO CROSBY. ROADS AND
SIDEWALKS MAY BECOME SLIPPERY AS FOG FREEZES ON SURFACES.

ALLOW EXTRA DRIVING TIME IF YOU ARE TRAVELING IN NORTHWESTERN NORTH
DAKOTA THIS MORNING.

NDZ017-018-031>033-040-041-043-044-141700-
/O.CAN.KBIS.FG.Y.0021.000000T0000Z-121214T1800Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER
947 AM CST FRI DEC 14 2012 /847 AM MST FRI DEC 14 2012/

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE DENSE
FOG ADVISORY. 

VISIBILITIES HAVE IMPROVED ACROSS THE AREA. THEREFORE...THE DENSE
FOG ADVISORY HAS BEEN CANCELLED.

$$

NDZ001-009-141800-
/O.CON.KBIS.FG.Y.0021.000000T0000Z-121214T1800Z/
DIVIDE-WILLIAMS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON
947 AM CST FRI DEC 14 2012

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* VISIBILITY...WIDESPREAD VISIBILITIES OF A QUARTER MILE OR LESS.

* IMPACTS...LOW VISIBILITIES AND POSSIBLE SLICK CONDITIONS WITH 
  FOG FREEZING ON ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL BE REDUCED TO LESS
THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE
VEHICLE AHEAD OF YOU. BE ESPECIALLY CAREFUL AT RAILROAD CROSSINGS
AND NEAR CROSSWALKS.

&&

$$

TM
592 
WWUS73 KBIS 141803
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1203 PM CST FRI DEC 14 2012

...DENSE FOG IS DISSIPATING...

.AREAS OF DENSE FOG CONTINUES TO DISSIPATE ACROSS NORTHWESTERN NORTH
DAKOTA. ISOLATED DENSE FOG WILL BE POSSIBLE FOR THE NEXT HOUR.
HOWEVER...VISIBILITIES SHOULD CONTINUE TO IMPROVE THIS AFTERNOON.
MOTORISTS ARE STILL URGED TO DRIVE WITH EXTREME CAUTION AS ROADS
MAY BE SLIPPERY DUE TO FOG FREEZING ON SURFACES.

NDZ001-009-141915-
/O.EXP.KBIS.FG.Y.0021.000000T0000Z-121214T1800Z/
DIVIDE-WILLIAMS-
INCLUDING THE CITIES OF...CROSBY...WILLISTON
1203 PM CST FRI DEC 14 2012

...DENSE FOG ADVISORY HAS EXPIRED...

AREAS OF DENSE FOG CONTINUES TO DISSIPATE ACROSS NORTHWESTERN
NORTH DAKOTA. ISOLATED DENSE FOG WILL BE POSSIBLE FOR THE NEXT
HOUR. HOWEVER...VISIBILITIES SHOULD CONTINUE TO IMPROVE THIS
AFTERNOON. MOTORISTS ARE STILL URGED TO DRIVE WITH EXTREME CAUTION
AS ROADS MAY BE SLIPPERY DUE TO FOG FREEZING ON SURFACES.

$$

TM

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this dense fog advisory went out at Dec 13, 6:45 PM MST, 13 minutes earlier.

Area forecast discussion, Dec 13, 6:45 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CST THU DEC 13 2012

.DISCUSSION...WILL GO AHEAD AND ISSUE A DENSE FOG ADVISORY FOR THE
SOUTHWEST AND PARTS OF THE NORTHWEST THROUGH FRIDAY MORNING. WILL
STILL NEED TO MONITOR FOR POSSIBLE EXPANSION EAST. VISIBILITIES
HAVE DROPPED IN BEACH AND DICKINSON. EXPECT WITH THE SOUTHERLY
FLOW VISIBILITIES WILL EVENTUALLY DROP AS YOU GO NORTH TOWARD
WATFORD CITY AND WILLISTON. THIS AREA IS ALSO RIGHT ALONG THE EDGE
OF THE STRATUS SHIELD AND IF STRATUS WOULD MOVE OUT...IT WOULD BE
A GOOD BET THAT FOG WOULD DEVELOP.

ALSO MADE MAJOR ADJUSTMENTS TO TEMPERATURES...ESPECIALLY ACROSS
THE FAR NORTHEAST. WITH STRATUS FIRMLY ENTRENCHED AND TEMPERATURES
RISING...DO NOT SEE TEMPERATURES FALLING INTO THE SINGLE DIGITS
HERE.

&&

.AVIATION...
EXPECT LOW STRATUS TO STICK AROUND THROUGH EVENING AND INTO TOMORROW
MORNING FOR ALL TAF SITES. THIS WILL KEEP ALL SITES IN THE IFR AND
EVEN LIFR CATEGORY THROUGH TOMORROW MORNING. KEPT VISIBILITIES IN
THE 3 MILE RANGE AS LOW STRATUS WILL BE THE MAIN ISSUE...HOWEVER
SOME FOG DEVELOPMENT IS NOT OUT OF THE QUESTION. WIND WILL BE LIGHT
THROUGH THE 00Z TAF CYCLE AS WEAK LOW PRESSURE MOVES INTO REGION. BY
18Z WE EXPECT CEILINGS TO BE IN THE 1K FOOT RANGE...SO BUMPED ALL
TAF SITES UP TO THE MVFR CATEGORY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL NOON CST /11 AM MST/ FRIDAY FOR NDZ001-
009-017-018-031>033-040-041-043-044.

&&

SHORT TERM...TWH
AVIATION...MM
Hazardous weather outlook, Dec 13, 2:07 PM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CST THU DEC 13 2012

NDZ001>003-009>011-017>021-031>034-040>045-141200-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
307 PM CST THU DEC 13 2012 /207 PM MST THU DEC 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG ARE EXPECTED OVERNIGHT...ESPECIALLY WEST OF HIGHWAY 83.
VISIBILITIES BELOW A HALF MILE ARE EXPECTED AT TIME. FOG COULD
ALSO DEPOSIT A THIN LAYER OF ICE ON ROADWAYS AND CREATE SLICK ROAD
CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-141200-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
307 PM CST THU DEC 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RK

Nearby

Dense Fog Advisories in North Dakota, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.